Illinois, 2012Damaging Winds in Illinois, October 17, 2012
October 17, 2012 · NWS ILX · 4 events in 3 counties and zones
Thunderstorms developed along a cold front during the afternoon and evening of October 17th. A few of the storms produced damaging wind gusts in excess of 60 mph, particularly across portions of Sangamon, Logan, and DeWitt counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a cold front during the afternoon and evening of October 17th. A few of the storms produced damaging wind gusts in excess of 60 mph, particularly across portions of Sangamon, Logan, and DeWitt counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 17, 1:44 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Oct 17, 1:44 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT WED OCT 17 2012
.DISCUSSION...
ISSUED 244 PM CDT WED OCT 17 2012
SHORT TERM...TONIGHT THROUGH SATURDAY
STRONG COLD FRONT CURRENTLY EXTENDING FROM WESTERN WISCONSIN INTO
NORTHERN MISSOURI WILL SWING EASTWARD THIS EVENING...BRINGING A
PERIOD OF SHOWERS AND THUNDERSTORMS TO CENTRAL ILLINOIS. SCATTERED
CONVECTION HAS ALREADY DEVELOPED IN THE WARM AIR ADVECTION REGIME
ACROSS THE AREA THIS AFTERNOON...HOWEVER THE MAIN EVENT WILL OCCUR
WITH FRONTAL PASSAGE THIS EVENING. HIGH-RES MODELS HAVE SLOWED THE
EASTWARD PROGRESS OF THE FRONT FROM PREVIOUS RUNS...WITH THE HRRR
NOW FEATURING A LINE OF SHOWERS/STORMS ALONG OR JUST EAST OF THE
ILLINOIS RIVER BY 00Z. STORMS WILL RAPIDLY PROGRESS EASTWARD...EXITING
INTO INDIANA BY AROUND 06Z. GIVEN MEAGER INSTABILITY DUE TO
EXTENSIVE CLOUD COVER...AM NOT EXPECTING WIDESPREAD SEVERE ACROSS
CENTRAL ILLINOIS. GREATEST INSTABILITY AND STRONGEST WIND-SHEAR
CONTINUES TO BE FOCUSED FURTHER SOUTH...FROM SOUTHERN ILLINOIS
INTO THE OZARKS. GIVEN INCREASING WIND SPEEDS ALOFT WITH
APPROACHING JET STREAK...THINK A FEW OF THE STRONGER CELLS COULD
PRODUCE GUSTY WINDS BETWEEN 5 PM AND MIDNIGHT. HEAVY RAINFALL
WILL ALSO BE A POSSIBILITY WITH THE STORMS...AS PRECIPITABLE WATER
VALUES CLIMB INTO THE 1 TO 1.50 INCH RANGE. AS A RESULT...AM
ANTICIPATING BETWEEN ONE HALF AND ONE INCH OF RAIN AS THE LINE
PASSES THROUGH...WITH LOCALLY HIGHER AMOUNTS EAST OF I-55. ONCE
FRONT PUSHES OFF TO THE EAST...BREEZY AND COOLER WEATHER WILL
STREAM INTO THE REGION AFTER MIDNIGHT. FORECAST SOUNDINGS SUGGEST
CLEARING SKIES ACROSS THE ENTIRE AREA BY DAWN...ALLOWING LOW TEMPS
TO DROP INTO THE LOWER TO MIDDLE 40S.
AFTER A MOSTLY SUNNY START TO THE DAY...CLOUDS WILL INCREASE FROM
THE NW BY LATE THURSDAY MORNING...AS A DEEP UPPER LOW OVER THE
NORTHERN PLAINS DIGS SOUTHEASTWARD. NAM/GFS BOTH BRING SHOWERS
INTO THE NORTHWEST CWA BY AFTERNOON...WITH PRECIP SPREADING ACROSS
THE ENTIRE AREA THURSDAY NIGHT. HIGHLY DYNAMIC SYSTEM AND AMPLE
LOW/MID-LEVEL MOISTURE WARRANTS LIKELY POPS ACROSS THE CENTRAL AND
NORTHERN ZONES...WITH ONLY CHANCE POPS ALONG/SOUTH OF I-70 FURTHER
AWAY FROM THE BEST FORCING. COOL/SHOWERY WEATHER WILL CONTINUE
INTO FRIDAY AS WELL...AS LOW TRACKS INTO THE SOUTHERN GREAT LAKES.
WILL CONTINUE WITH HIGH CHANCE TO LIKELY POPS FOR SHOWERS ACCORDINGLY.
DUE TO CLOUD COVER AND BRISK NORTHWESTERLY WINDS...HIGH TEMPS ON
FRIDAY WILL REMAIN IN THE 50S.
IMPROVING CONDITIONS WILL ARRIVE BY SATURDAY...AS LOW MOVES FURTHER
AWAY AND UPPER HEIGHTS BEGIN TO RISE. SUNSHINE AND WEAK RETURN
FLOW WILL HELP BOOST HIGHS BACK INTO THE 60S.
LONG TERM...SUNDAY THROUGH WEDNESDAY
EXTENDED FORECAST CONTINUES TO TREND WARMER...AS 12Z 17 OCT MODELS
ADVERTISE UPPER TROUGH DEVELOPING ACROSS THE WESTERN CONUS AND
RIDGE BUILDING DOWNSTREAM OVER THE MIDWEST/OHIO RIVER VALLEY.
ECMWF REMAINS THE MOST AMPLIFIED MODEL...KEEPING UPPER HEIGHTS
QUITE HIGH ACROSS THE REGION THROUGH THE MIDDLE OF NEXT WEEK.
THE GFS...WHICH HAD PREVIOUSLY BEEN LESS AMPLIFIED WITH THE
TROUGH/RIDGE PATTERN...IS NOW BEGINNING TO LOOK MORE LIKE THE
ECMWF. THE MAIN QUESTION IN THE EXTENDED WILL BE WHERE THE
PREVAILING BAROCLINIC ZONE SETS UP BETWEEN A COOLER AIRMASS TO THE
NORTHWEST AND WARMER AIR TO THE SOUTHEAST. RECENT FORECASTS HAVE
TRENDED TOWARD THE ECMWF...WHICH KEEPS THE FRONT STALLED ACROSS
NORTHERN SECTIONS OF IOWA/ILLINOIS EARLY NEXT WEEK. LATEST RUN OF
THE ECMWF SHOWS GOOD CONSISTENCY FROM PREVIOUS SOLUTION...WHILE
GFS IS BEGINNING TO TREND NORTHWARD WITH THE FRONT AS WELL. AS A
RESULT...HAVE WARMED TEMPS MONDAY THROUGH WEDNESDAY TO FEATURE
DAILY HIGHS IN THE 70S. HAVE ALSO TRIMMED POPS...WITH ONLY LOW
CHANCE POPS MENTIONED ACROSS THE NORTHWEST CWA MONDAY INTO
TUESDAY. IF ECMWF PANS OUT...POPS MAY EVENTUALLY NEED TO BE
REMOVED ALTOGETHER AND TEMPS MAY NEED TO BE ADJUSTED UPWARD EVEN
FURTHER.
BARNES
&&
.AVIATION...
ISSUED 1225 PM CDT WED OCT 17 2012
TRICKY TAF SET TODAY...AS A COLD FRONT MOVES IN FROM THE WEST...AND
CONDITIONS DETERIORATE. CURRENT RADAR DEPICTS SOME SPOTTY SHOWERS
AND ISOLATED THUNDERSTORMS AROUND THE AREA. EXPECTING THIS TO BE THE
CASE FOR EARLY AFTERNOON...THEN INCREASE IN COVERAGE AS COLD FRONT
GETS CLOSER LATER THIS AFTERNOON/EVENING. FELT THIS WOULD BEST BE
HANDLED WITH VCSH INITIALLY...AND THEN PREDOMINANT SHRA WITH VCTS
WHEN TIMING LOOKS BEST. MODELS SOUNDINGS START TO DRY OUT AROUND
04Z AT PIA...AND 06Z AT CMI ONCE FRONT MOVES THROUGH. CIGS WILL BE AN
ISSUE AS WELL. AREA OF 2KFT CIGS STARTING TO EXPAND INTO THE TAF
SITES. HAVE KEPT MVFR CIGS AT ALL SITES INTO THE EVENING. IN
PERIODS OF HEAVIER RAINFALL...VSBYS MAY DROP AS WELL. WILL NEED TO
MONITOR CONVECTIVE TRENDS AND CIGS...AND UPDATE IF NECESSARY.
TIGHTENED PRESSURE GRADIENT WILL ALLOW FOR SOUTH WINDS SUSTAINED
AROUND 15 KTS...WITH GUSTS POSSIBLE AROUND 25 KTS TODAY. ONCE
FRONT PASSES WINDS WILL SHIFT TO THE WEST.
ECT
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 17, 2:14 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT WED OCT 17 2012
ILZ027>031-036>038-040>048-053>057-062-063-067-068-072-073-181100-
CASS-CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SCHUYLER-STARK-
TAZEWELL-VERMILION-WOODFORD-
314 PM CDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL SWING THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF THE FRONT.. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE STRONG...WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ049>052-061-066-071-181100-
CHRISTIAN-CLAY-EFFINGHAM-MORGAN-SANGAMON-SCOTT-SHELBY-
314 PM CDT WED OCT 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL SWING THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED THIS EVENING AHEAD OF THE FRONT. SOME
OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.
ECT
Thunderstorm Wind, Sangamon
- When
- October 17, 5:40 PM CST to 5:45 PM CST
- Where
- Sangamon County, Williamsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.950, -89.550
Several trees were blown down or snapped off about 10 feet above the ground. Five homes sustained minor damage to their roof shingles and siding. A fence was blown down as well.
Thunderstorm Wind, Logan
- When
- October 17, 5:40 PM CST to 5:45 PM CST
- Where
- Logan County, Chestnut
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.050, -89.180
A roof was partially blown off an old wooden barn.
Thunderstorm Wind, Logan
- When
- October 17, 5:40 PM CST to 5:45 PM CST
- Where
- Logan County, 3 mi E of Mt Pulaski
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -89.223
Several 5 to 8-inch diameter evergreen trees were snapped off at ground level and thrown into a field.
Thunderstorm Wind, De Witt
- When
- October 17, 6:25 PM CST to 6:30 PM CST
- Where
- De Witt County, Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -88.950
A power pole was snapped, causing a power outage on the south side of Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, October 17 to 18, 20125 injured · $4.0 million · EF3 · 31 events
- Wildfire in North Dakota, October 17 to 18, 2012$4.0 million · 1 event
- Hail and Damaging Winds in Mississippi, October 17, 20121 injured · $970,000 · 1 in hail · 10 events
- Tornadoes and Hail in Arkansas, October 17, 2012$311,000 · EF1 · 8 events
- Wildfire in Nebraska, October 17, 2012$650,000 · 1 event
- Damaging Winds in Illinois, October 17, 2012$110,000 · 78 kt wind · 3 events
- High Wind in North Dakota, October 17 to 18, 201268 kt wind · 36 events
- Damaging Winds in Missouri, October 17, 2012$25,000 · 65 kt wind · 15 events
- Damaging Winds in Missouri, October 17, 20122 injured · 78 kt wind · 13 events
- High Wind in South Dakota, October 17 to 19, 201267 kt wind · 28 events
- High Wind in Nebraska, October 17 to 18, 201261 kt wind · 27 events
- Damaging Winds in Arkansas, October 17, 2012$27,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416029, 416030, 416031, 416027.